Rebound headache are caused due to excessive and constant intake of pain relieving medications. This article provides information about the various symptoms and treatment options available for this condition.
Rebound headache is also known as Medication Overuse Headache (MOH). Over-the-counter medications provide relief from occasional headaches, but if they are taken excessively for a long period of time they trigger MOH. According to the International Headache Society, the best example is the overuse of symptomatic headache drugs by headache-prone patients. Symptomatic antimigraine drugs and/or analgesics are taken to treat headaches which are induced by migraine or tension. If these medicines are taken for more than 15 days per month, can lead to this condition.
It is found that such cases are more prevalent in people who are affected by migraine, tension headache, or chronic daily headache (CDH). MOH occurs due to constant use of analgesics namely aspirin, ibuprofen, paracetamol, acetaminophen, etc. Analgesics are pain-relieving drugs that are available in the form of a tablet, capsule, soluble liquid, or powder. The risk of developing this condition varies depending upon the type of medicine taken. The condition is also attributed to various medication overuse that can be categorized as:
- Ergotamine overuse
- Triptan overuse
- Opioid overuse
- Analgesic overuse
- Combination Medication overuse
The basic criteria to diagnose this condition are:
- Headaches which are developed or worsened during medication overuse
- Headache reverts to its previous state within 2 months of discontinuation of the overused medication
- Medication intake for more than 10 days, a month, or for a period of more than 3 months
- Headache for more than 15 days in a month
In addition to the aforementioned criteria, there are certain other important factors which also play a crucial role in diagnosis of this condition. These factors are influenced by the nature of medication (overuse of which causes chronic headaches), and they are:
- Headache due to Ergotamine: The pain is moderate and bilateral/ two-sided with a tightening or pressing sensation. Also, the intensity in this kind of headache varies from moderate to mild.
- Triptan induced Rebound Headache: The pain is mostly unilateral, severe, or moderate, and increases during any physical activity. The person could also experience nausea or vomiting, and sensitivity to bright lights and loud sounds.
- Opioid Rebound Headache: Studies suggest that the patients using opioids to treat headaches have higher chances of sliding back to the previous state, after the withdrawal treatment.
- Analgesic Drugs induced Headache: The pain is bilateral/ two-sided with a tightening or pressing sensation. The overuse of analgesics also result in varying intensity headaches, from mild to moderate.
- Combination Recurring Headache: As the name suggests, this condition is a result of overuse of a combination of different medications. The basic criteria could be applied to diagnose this type of headache.
The first step of treatment involves consulting a doctor and getting yourself diagnosed. People tend to get confuse between MOH and migraines, as both these conditions fall in the same family of headaches. Hence, it is advisable to consult an expert to get the right diagnosis rather than taking wrong medications to treat it.
The most effective way to treat this condition is immediate discontinuation of the overused pain medication. Initially, you may experience a very intense and agonizing headache. However, allow yourself 7 to 10 days to analyze and check if you can keep yourself away from the medication. If you are successful in achieving this, you will find a considerable reduction in the intensity of the headache. If this doesn’t work, then you will have to consult your medical health professional, who may prescribe dihydroergotamine, which helps in providing relief during the withdrawal period. To establish the progress of your treatment, you must check the frequency, severity, and the duration of your headache after the start of the treatment.
Getting the correct diagnosis and the appropriate treatment would resolve all your problems. Do not ignore your headaches and get them treated immediately. Also, avoid over-the-counter medicines, as they are responsible for this condition.
Disclaimer: This HealthHearty article is for informative purposes only, and should not be used as a replacement for expert medical advice.